Alert archive / Montana / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS Missoula, MT

July 14, 2014Lemhi County, Idaho; Flathead County, Mineral County, Missoula County, Montana

NWS Missoula, MT issued this flash flood watch at Jul 14, 2014, 4:03 AM MDT for Lemhi County, Idaho; Flathead County, Mineral County, Missoula County, Montana. It took effect at Jul 14, 2014, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2014, 4:03 AM MDT (10:03 UTC)
In effect from
Jul 14, 2014, 12:00 PM MDT
Expired
Jul 15, 2014, 12:00 AM MDT
In force
12 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Lemhi County, ID, Flathead County, MT, Mineral County, MT, Missoula County, MT

The radar

The Missoula radar (KMSX), 28 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3609 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WGUS65 KMSO 141003
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
403 AM MDT MON JUL 14 2014

IDC059-150000-
/O.NEW.KMSO.FF.A.0002.140714T1800Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
403 AM MDT MON JUL 14 2014

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO... 
  INCLUDING THE FOLLOWING COUNTY...LEMHI. 

* FROM NOON MDT TODAY THROUGH THIS EVENING

* STRONG THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR AND OVER
  LEMHI COUNTY IN AN AREA OF ABUNDANT ATMOSPHERIC MOISTURE. THE
  RELATIVELY SLOW NATURE OF STORM MOVEMENT TODAY AND THE
  ANTICIPATED INTENSITY OF CONVECTION COULD PRESENT A SITUATION
  WHERE HEAVY RAIN FALLS OVER THE AREA FOR AN EXTENDED PERIOD OF
  TIME.

* THE MUSTANG FIRE BURN AREA AND NARROW PORTIONS OF US-93 BETWEEN
  LOST TRAIL PASS AND GIBBONSVILLE FALL WITHIN AN AREA OF HIGHER
  PROBABILITY FOR SLOW MOVING THUNDERSTORMS THIS AFTERNOON. THIS
  INCLUDES THE SALMON RIVER ROAD AND RESIDENTS AT THE MOUTH OF
  COLSON, OWL, SPRING AND INDIAN CREEKS. ROCK OR DEBRIS FLOWS
  COULD BE POSSIBLE IF THUNDERSTORMS DO INDEED TRACK OVER THESE
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
803 
WGUS65 KMSO 141552
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
952 AM MDT MON JUL 14 2014

MTC029-150000-
/O.EXA.KMSO.FF.A.0002.140714T1800Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
952 AM MDT MON JUL 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF NORTHWEST MONTANA... 
  INCLUDING THE FOLLOWING COUNTY...FLATHEAD. 

* THROUGH THIS EVENING

* THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A
  SHORT AMOUNT OF TIME WILL BE POSSIBLE THIS AFTERNOON THROUGH
  TONIGHT. HEAVY RAIN WILL INCREASE THE THREAT FOR ROCK AND DEBRIS
  FLOWS.

* THIS WATCH IS MAINLY FOR THE GOING TO THE SUN ROAD IN GLACIER
  NATIONAL PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MTC061-063-150000-
/O.EXA.KMSO.FF.A.0002.140714T1800Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL-MISSOULA-
952 AM MDT MON JUL 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE A PORTION OF WEST CENTRAL 
  MONTANA...INCLUDING THE FOLLOWING COUNTIES...MINERAL AND 
  MISSOULA. 

* THROUGH THIS EVENING

* STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL IN A
  SHORT AMOUNT OF TIME WILL BE POSSIBLE THIS AFTERNOON THROUGH
  TONIGHT. THIS HEAVY RAIN WILL INCREASE THE THREAT FOR DEBRIS
  FLOWS OVER RECENT BURN SCARS.

* THIS WATCH IS MAINLY FOR THE CHARETTE AND SHAW GULCHES IN THE
  WEST MULLAN BURN AREA NORTHWEST OF SUPERIOR AND ALSO FOR THE
  LOLO CREEK BURN AREA INCLUDING THE WEST END, ANDERSON GULCH,
  WESTERMAN GULCH AND CHICKAMAN GULCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

IDC059-150000-
/O.CON.KMSO.FF.A.0002.140714T1800Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
952 AM MDT MON JUL 14 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING 
  COUNTY...LEMHI. 

* THROUGH THIS EVENING

* STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN
  A SHORT AMOUNT OF TIME WILL BE POSSIBLE THIS AFTERNOON AND
  EVENING. THIS WILL INCREASE THE THREAT FOR DEBRIS FLOWS OVER
  RECENT BURN SCARS AND STEEP TERRAIN.

* THE MUSTANG FIRE BURN AREA AND NARROW PORTIONS OF US-93 BETWEEN
  LOST TRAIL PASS AND GIBBONSVILLE COULD BE THREATENED BY HEAVY
  RAINFALL. THIS INCLUDES THE SALMON RIVER ROAD AND RESIDENTS AT
  THE MOUTH OF COLSON... OWL... SPRING AND INDIAN CREEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
177 
WGUS65 KMSO 142349
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
549 PM MDT MON JUL 14 2014

IDC059-150600-
/O.CON.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
549 PM MDT MON JUL 14 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING 
  COUNTY...LEMHI. 

* UNTIL MIDNIGHT MDT TONIGHT

* STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN
  A SHORT AMOUNT OF TIME WILL CONTINUE THROUGH THIS EVENING. THIS
  WILL INCREASE THE THREAT FOR DEBRIS FLOWS OVER RECENT BURN SCARS
  AND STEEP TERRAIN.

* THE MUSTANG FIRE BURN AREA AND NARROW PORTIONS OF US-93 
  BETWEEN LOST TRAIL PASS AND GIBBONSVILLE COULD BE THREATENED 
  BY HEAVY RAINFALL. THIS INCLUDES THE SALMON RIVER ROAD AND 
  RESIDENTS AT THE MOUTH OF COLSON... OWL... SPRING AND INDIAN 
  CREEKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MTC029-150600-
/O.CON.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
549 PM MDT MON JUL 14 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST MONTANA...INCLUDING THE FOLLOWING 
  COUNTY...FLATHEAD. 

* UNTIL MIDNIGHT MDT TONIGHT

* THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A
  SHORT AMOUNT OF TIME WILL CONTINUE THROUGH EVENING. HEAVY RAIN 
  WILL INCREASE THE THREAT FOR ROCK AND DEBRIS FLOWS.

* THIS WATCH IS MAINLY FOR THE GOING TO THE SUN ROAD IN GLACIER 
  NATIONAL PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

MTC061-063-150600-
/O.CON.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL-MISSOULA-
549 PM MDT MON JUL 14 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF WEST CENTRAL MONTANA...INCLUDING THE FOLLOWING 
  COUNTIES...MINERAL AND MISSOULA. 

* UNTIL MIDNIGHT MDT TONIGHT

* STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL IN A
  SHORT AMOUNT OF TIME WILL CONTINUE THROUGH THIS EVENING. THIS
  HEAVY RAIN WILL INCREASE THE THREAT FOR DEBRIS FLOWS OVER
  RECENT BURN SCARS.

* THIS WATCH IS MAINLY FOR THE CHARETTE AND SHAW GULCHES IN THE 
  WEST MULLAN BURN AREA NORTHWEST OF SUPERIOR AND ALSO FOR THE 
  LOLO CREEK BURN AREA INCLUDING THE WEST END... ANDERSON 
  GULCH... WESTERMAN GULCH AND CHICKAMAN GULCH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
857 
WGUS65 KMSO 150534
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
1134 PM MDT MON JUL 14 2014

IDC059-150645-
/O.EXP.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
1134 PM MDT MON JUL 14 2014

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO WILL
EXPIRE AT MIDNIGHT MDT TONIGHT. ABUNDANT ATMOSPHERIC MOISTURE
WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE EARLY MORNING
HOURS AND BRIEF HEAVY RAINFALL IS STILL POSSIBLE WITH STRONGER
THUNDERSTORMS. HOWEVER CONDITIONS ARE NO LONGER FAVORABLE TO
PRODUCE FLASH FLOODING ACROSS CENTRAL IDAHO AND WESTERN MONTANA.

$$

MTC029-150645-
/O.EXP.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLATHEAD-
1134 PM MDT MON JUL 14 2014

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHWEST MONTANA WILL
EXPIRE AT MIDNIGHT MDT TONIGHT. ABUNDANT ATMOSPHERIC MOISTURE
WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE EARLY MORNING
HOURS AND BRIEF HEAVY RAINFALL IS STILL POSSIBLE WITH STRONGER
THUNDERSTORMS. HOWEVER CONDITIONS ARE NO LONGER FAVORABLE TO
PRODUCE FLASH FLOODING ACROSS CENTRAL IDAHO AND WESTERN MONTANA.

$$

MTC061-063-150645-
/O.EXP.KMSO.FF.A.0002.000000T0000Z-140715T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINERAL-MISSOULA-
1134 PM MDT MON JUL 14 2014

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE FLASH FLOOD WATCH FOR A PORTION OF WEST CENTRAL MONTANA WILL
EXPIRE AT MIDNIGHT MDT TONIGHT. ABUNDANT ATMOSPHERIC MOISTURE
WILL REMAIN IN PLACE ACROSS THE REGION THROUGH THE EARLY MORNING
HOURS AND BRIEF HEAVY RAINFALL IS STILL POSSIBLE WITH STRONGER
THUNDERSTORMS. HOWEVER CONDITIONS ARE NO LONGER FAVORABLE TO
PRODUCE FLASH FLOODING ACROSS CENTRAL IDAHO AND WESTERN MONTANA. 
$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jul 14, 4:01 AM MDT, 2 minutes earlier.

Area forecast discussion, Jul 14, 4:01 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
401 AM MDT Mon Jul 14 2014

.DISCUSSION...Cloud cover and a persistent east wind have helped
keep the atmosphere decently mixed overnight and prevent much
cooling. This will actually help further support thunderstorm
development across the area later this afternoon as a sharp upper
level weather disturbance moves into the Northern Rockies. Models
continue to have a really good handle on the passage of this
feature along with the instability and lift it will provide.
Similarly, infrared satellite and last night's weather balloon
data also confirm the presence of an much higher than normal
atmospheric moisture that will be shifted into the region by this
weather disturbance. All these factors will combine to produce
some intense, very wet thunderstorms; especially across parts of
southwest Montana and Lemhi County. In fact, we have determined
the threat to the Mustang Burn Area as well as narrow portions of
US-93 from Lost Trail Pass to Gibbonsville is sufficiently great
that a Flash Flood Watch has been issued for Lemhi County for this
afternoon through midnight MDT.

The threat for severe weather this afternoon/evening is marginal
and likely limited southern Ravalli, northern Lemhi, Granite, Deer
Lodge and Silver Bow counties. The key severe threat will be hail
near 1 inch in diameter. However the intensely heavy rain is most
likely to be the more significant impact with most all storms.
Meanwhile farther to the north a second area of showers and
thunderstorms are expected to develop a little later in the day
and persist into tonight. These storms will also posses the threat
for heavy rain, especially since the storm motion is extremely
light and no better than 10 knots! Some showers and isolated
thunderstorms will be possible even after midnight tonight. Though
their intensity of coverage are almost certain to diminish.
Redevelopment of thunderstorms is expected across southwest
Montana on Tuesday afternoon and there could again be the threat
for some brief heavy rain with these storms.

Wednesday and Thursday...The ridge of high pressure quickly
redevelops and will bring a return to above normal temperatures
in the lower to mid 90s.  Conditions will for the most part be
dry except for a few afternoon showers and thunderstorms along
the continental divide.

Friday through Sunday...Confidence is increasing for a trof of
low pressure quickly skim the region, flatten the ridge and bring a
return of normal temperatures for mid July. Normal highs are in
the middle 80.  The 2 main impacts from this system will be some
scattered showers and an increase in breezy westerly winds. These
impacts will be felt mainly in Northwest Montana with uncertainty
for coverage of precip and intensity of winds.

&&

.AVIATION...Ridging will continue to dominate the weather this
evening. Tonight, expect increasing clouds from an approaching
system. A few mountain showers are possible in the vicinity of
KSMN overnight, but thunderstorms will start in earnest tomorrow.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:48 PM MDTSpecial Weather StatementMSOLemhi42 min
Jul 14, 3:47 PM MDTSpecial Weather StatementMSOLemhi28 min
Jul 14, 4:48 PM MDTSpecial Weather StatementMSOFlathead27 min
Jul 14, 5:13 PM MDTSpecial Weather StatementMSOFlathead62 min
Jul 14, 5:51 PM MDTSpecial Weather StatementMSORavalli39 min
Jul 14, 5:54 PM MDTSpecial Weather StatementMSOLake51 min

Nearby

Flash Flood Watches in Montana, 2014Flash Flood Watches in Idaho, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.